Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Albany, NY

March 9, 2000Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Mar 9, 2000, 7:47 PM EST for Dutchess County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 9, 2000, 7:47 PM EST (00:47 UTC)
Expired
Mar 9, 2000, 8:45 PM EST
In force
58 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dutchess County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS51 KALY 100047
SVRALB
NYC027-100145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EST THU MAR 9 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...ARLINGTON...POUGHKEEPSIE
  
* UNTIL 845 PM EST

* AT 743 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGHLAND...OR ABOUT 4 MILES NORTHWEST OF
  POUGHKEEPSIE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARLINGTON...4 MILES NORTH OF RED OAKS MILL AT 750 PM EST
  3 MILES SOUTH OF PLEASANT VALLEY...6 MILES NORTH OF HILLSIDE LAKE
  AT 755 PM EST
  5 MILES SOUTH OF DOVER PLAINS...8 MILES NORTH OF PAWLING AT 810 PM
  EST

  THIS STORM HAS HAD A HISTORY OF DAMAGING WINDS WITH A WIND GUST OF
  64 MPH RECORDED IN NEW PALTZ AT 740 PM.
 
  REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
  WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
  OFFICE IN ALBANY.

  LAT...LON 4183 7409 4164 7412 4153 7354 4178 7353

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:33 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 9, 3:33 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EST THU MAR 9 2000

ADMALB AVLB BY 340 PM. ZONES OUT BY 4PM.

.DISC...RUNNG LATE DUE TO SVR TSRA WATCH. BEST SHOW IN TWN ACROSS
ERN HAMILTON CNTY BUT NO VERIFICATION AS OF YET. MEANWHILE CLR SLOT
MUCH OF THE RMNDR OF CWA ALLOWG TEMPS AT KALB TO REACH 66 (TYING OUR
RCRD VALUE FOR THE DATE) AND WL LKLY GO HIER. ETA SHWS BULLSEYE OF
UVM OVR NW AREAS THEN WEAKENS CONSIDERABLY. 2 FNTS PROGGED 2 CRS
REGION. FIRST (THE TROUGH) WHICH IS OVR KPIT SLATED 2 REACH SHRTLY
BY 03Z TON. THEN 2ND AND REAL FNT COMES BY 12Z FRI. WL CONTINUE IDEA
OF A CAT HIER THAN FWC POPS TON SINCE FNT HAS HD HISTORY OF SHRAS
WITH IT.

THEN MARCH WX COMES BCK 2 TWN WITH A RETURN TO NORMAL READINGS ALG
WITH A GUSTY WIND ON FRI. IT WL FELL LK A SLAP IN THE FACE COMPARED
2 WHAT WE HV HD THAT PST SVR DAYS.

NXT STRM 2 TRCK THRU THE OH VLY ON SAT. APPRS 2B MSTLY A RA MKER...BUT
COULD BE SNW MAINLY NW. WL ALLOW LTR CREWS 2 MORE CLOSELY EXAMINE.
EITHER WAY...COLDER WX AROUND FOR A BIT...POSSIBLY SOME MORE SIG SNW
LTR NXT WEEK.

HV GONE PRTY CLS TO FWC GUIDANCE THRUOUT.

.ALY...NONE.

HWJIV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:02 PM ESTSevere Thunderstorm WarningALYUlster58 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.